U.S. doctors online nowAsk doctors free
Sturgis, SD
A 36-year-old female asked:

I'm being treated with tetracycline and metronidazole for my h pylori. my stool has been black and tarry . is this a side effect of the meds?

2 doctor answers2 doctors weighed in
Dr. John Munshower
Family Medicine 30 years experience
Not really: It may be more a sign that you have some internal intestinal bleeding, call your GI Dr. ASAP, and let them know your symptoms and get in to see them.
Dr. Lisa Rankin
ADHD and Autism 25 years experience
Possibly : Those meds are often combined with pepto bismol (bismuth subsalicylate) as part of the protocol and this will cause black stools. Once you finish the protocol it will resolve. If you are not taking pepto bismol (bismuth subsalicylate) than you need to speak with provider as blood in stool will give black stools.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Feb 27, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.